Alert archive / Louisiana / Tornado Warnings in 1999

Tornado Warning 16, NWS Shreveport, LA

January 22, 1999Red River Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Jan 22, 1999, 5:01 AM CST for Red River Parish, Louisiana. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 1999, 5:01 AM CST (11:01 UTC)
Expired
Jan 22, 1999, 5:50 AM CST
In force
49 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Red River Parish, LA

The radar

The Shreveport radar (KSHV), 62 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 5:05 AM CSTTornado F0Lake End, LATornado occurred over unpopulated wooded swampland.
Jan 22, 5:20 AM CSTTornado F0Coushatta, LATornado occurred over unpopulated wooded area.
Jan 22, 5:30 AM CSTThunderstorm Wind 52Coushatta, LATrees and powerlines toppled.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 3:00 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1999-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1999-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSHV 221104 RRA
TORSHV
LAC081-221150-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
501 AM CST FRI JAN 22 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN RED RIVER PARISH IN NORTHWESTERN LOUISIANA

* UNTIL 550 AM CST

* AT 502 AM CST... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A TORNADO 5 MILES NORTHEAST OF LAKE END.  THE
  THUNDERSTORM CONTAINING THIS TORNADO WAS MOVING NORTHEAST AT 30
  MPH.


TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD
TO SEE. TAKE COVER NOW. YOU MAY ONLY HAVE A FEW SECONDS. ABANDON
CARS AND MOBILE HOMES FOR A STRONG BUILDING OR GET INTO A DITCH OR
CULVERT.

THIS TORNADO WILL GO THROUGH A RURAL PART OF RED RIVER PARISH.

4/11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 22, 3:00 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jan 22, 3:00 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 AM CST FRI JAN 22 1999

SVR WEATHER IS ONGOING WITH COMPLEX PATTERNS OF DEEP CONVECTION. SQUALL
MOVING THRU NORTH LA AND SOUTH AR WITH NEW DEVELOPMENT EXPLODING BACK
TO THE WEST AND MOVG INTO EAST TX. ACCORDING TO RUC...INTENSITY SHUD
BE PEAKING ABOUT NOW WITH 5H TEMPS -18 TO -20. WINDS AT THIS LEVEL
WILL STRENGTHEN FROM SOUTH AS TROF BASE DEEPENS ALMOST TO THE POINT
OF BENDING BACK ONTO ITSELF. NEW DEVELOPMENT AHEAD OF SQUALLS AND MCS
IN CENTRAL LA ALSO A CONCERN. SOME SIGNIFICANT WIND DAMAGE HAS OCCURRED
IN STORMS AND A FEW REPORTS OF VERY LARGE HAIL.

AVN AND ETA APPEAR MORE IN LINE WITH RUC...WITH NGM FASTER AND FURTHER
SOUTH. LOW CENTER MOVING INTO SW AR THIS AFTERNOON WITH BEST INSTABILITY
CONTINUING ACROSS THIS AREA. THICKNESS DIFLUENCE ALSO ANGLES TOWARDS
THIS DIRECTION BY MIDDAY. TRAILING PREFRONTAL TROF MOVE THRU LA PORTIONS
DURING THE AFTERNOON. SEVERE WEATHER POSSIBLE UNTIL PASSAGE OF THESE
FEATURES. SOME INSTABILITY EVEN IN WESTERLY FLOW BEHIND THESE FEATURES
BUT LIFT LIMITED...SO ANY CONVECTION FAIRLY SHALLOW AFTER FIRST WSHFT.

REAL FRONT MOVE INTO AREA FRI EVENING AND ACCOMPANIED BY TONGUE OF
LOW LEVEL MOISTURE. WITH 540 LINE DROPPING THRU SE OK...COULD SEE A
BRIEF PERIOD OF SNOW FLURRIES EXTREME NW PORTIONS...ALTHOUGH THIS
WOULD MOST LIKELY JUST MISS OUR AREA. AT ANY RATE...SURFACE TEMPS
REMAIN ABOVE FREEZING...BUT WIND CHILL AND LIGHT PCPN MAKE FOR A COLD
NIGHT. GUSTY NW WINDS ON SATURDAY...BUT DIMINISH QUICKLY AS SURFACE
HIGH MOVES INTO NW LA BEFORE DAYBREAK. A DRY SOUTHERLY FLOW COMMENCE
ON SUNDAY AS WARM PATTERN REGIME CONTINUES.

SHV 67/43/56/33  5300       MLU 72/45/58/34  7200     07

In the hours before

Local storm report, Jan 22, 2:00 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
200 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    4 S KILGORE               TX   60 MPH TSTM GUST
01/21/99   RUSK                           ROOF OFF HOUSE.  REPORT
                                          FROM S.O.

1202 AM    1 E KILGORE               TX   70 MPH TSTM GUST
01/22/99   GREGG                          STRUCTURAL DAMAGE TO
                                          NUMEROUS BUILDING ACROSS
                                          TOWN.  REPORT FROM S.O.

1205 AM    ATLANTA                   TX   70 MPH TSTM GUST
01/22/99   CASS                           ROOF DAMAGE TO THE ATLANTA
                                          PRIMARY SCHOOL.  REPORT
                                          FROM SPOTTER.

1215 AM    5 N IDA                   AR   60 MPH TSTM GUST
01/22/99   MILLER                         8 TREES DOWN ON US 71.
                                          REPORT BY SPOTTER.

1221 AM    FOUKE                     AR   .75 INCH HAIL
01/22/99   MILLER                         REPORT FROM S.O.

1235 AM    GARLAND                   AR   60 MPH TSTM GUST
01/22/99   MILLER                         GARAGE DAMAGE TO HOME PLUS
                                          TREES DOWN.  REPORT FROM
                                          S.O.

1235 AM    TEXARKANA                 AR   .75 INCH HAIL
01/22/99   MILLER                         REPORT BY S.O.

0153 AM    HOMER                     LA   .75 INCH HAIL
01/22/99   CLAIBORNE                      REPORT FROM S.O.

10
Local storm report, Jan 22, 2:00 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
200 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    4 S KILGORE               TX   60 MPH TSTM GUST
01/21/99   RUSK                           ROOF OFF HOUSE.  REPORT
                                          FROM S.O.

1202 AM    1 E KILGORE               TX   70 MPH TSTM GUST
01/22/99   GREGG                          STRUCTURAL DAMAGE TO
                                          NUMEROUS BUILDING ACROSS
                                          TOWN.  REPORT FROM S.O.

1205 AM    ATLANTA                   TX   70 MPH TSTM GUST
01/22/99   CASS                           ROOF DAMAGE TO THE ATLANTA
                                          PRIMARY SCHOOL.  REPORT
                                          FROM SPOTTER.

1215 AM    5 N IDA                   AR   60 MPH TSTM GUST
01/22/99   MILLER                         8 TREES DOWN ON US 71.
                                          REPORT BY SPOTTER.

1221 AM    FOUKE                     AR   .75 INCH HAIL
01/22/99   MILLER                         REPORT FROM S.O.

1235 AM    GARLAND                   AR   60 MPH TSTM GUST
01/22/99   MILLER                         GARAGE DAMAGE TO HOME PLUS
                                          TREES DOWN.  REPORT FROM
                                          S.O.

1235 AM    TEXARKANA                 AR   .75 INCH HAIL
01/22/99   MILLER                         REPORT BY S.O.

0153 AM    HOMER                     LA   .75 INCH HAIL
01/22/99   CLAIBORNE                      REPORT FROM S.O.

10
Local storm report, Jan 22, 3:10 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

230 AM     7 SW RUSK                 TX   2.00 INCH HAIL
01/22/99   CHEROKEE                       DAMAGE TO NUMEROUS CARS.
                                          REPORT FROM S.O.

235 AM     RUSK                      TX   1.75 INCH HAIL
01/22/99   CHEROKEE                       REPORT FROM S.O.

1050 PM    TYLER                     TX   2.75 INCH HAIL
01/21/99   SMITH                          DAMAGE TO CARS.
                                          REPORT BY SPOTTER.

16
Local storm report, Jan 22, 3:15 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    2 N LEWISVILLE            AR   70 MPH TSTM GUST
01/22/99   LAFAYETTE                      NUMEROUS TREES BLOWN
                                          DOWN ACROSS AR 29.
                                          REPORT BY SPOTTER.

16
Local storm report, Jan 22, 3:23 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

112 AM     ROSSTON                   AR   65 MPH TSTM GUST
01/22/99   LAFAYETTE                      NUMEROUS TREES BLOWN
                                          DOWN. ONE CHURCH AND
                                          ONE HOUSE DAMAGED AS
                                          WELL AS A CHICKEN BARN.
                                          REPORT BY S.O.

16
Local storm report, Jan 22, 3:23 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

112 AM     ROSSTON                   AR   65 MPH TSTM GUST
01/22/99   NEVADA                         NUMEROUS TREES BLOWN
                                          DOWN. ONE CHURCH AND
                                          ONE HOUSE DAMAGED AS
                                          WELL AS A CHICKEN BARN.
                                          REPORT BY S.O.

16

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:33 PM CSTSevere Thunderstorm WarningSHVOuachita42 min
Jan 21, 8:40 PM CSTTornado WarningSHVLaSalle50 min
Jan 22, 12:01 AM CSTSevere Thunderstorm WarningSHVCaddo64 min
Jan 22, 12:20 AM CSTSevere Thunderstorm WarningSHVBossier60 min
Jan 22, 12:38 AM CSTSevere Thunderstorm WarningSHVWebster62 min
Jan 22, 1:38 AM CSTTornado WarningSHVUnion47 min
Jan 22, 1:49 AM CSTSevere Thunderstorm WarningSHVClaiborne46 min
Jan 22, 4:31 AM CSTSevere Thunderstorm WarningSHVNatchitoches49 min
Jan 22, 4:37 AM CSTSevere Thunderstorm WarningSHVSabine48 min
Jan 22, 4:46 AM CSTTornado WarningSHVNatchitoches49 min
Jan 22, 5:10 AM CSTSevere Thunderstorm WarningSHVDe Soto, Red River50 min
Jan 22, 5:40 AM CSTTornado WarningSHVBienville45 min
Jan 22, 5:44 AM CSTTornado WarningSHVJackson46 min
Jan 22, 5:56 AM CSTSevere Thunderstorm WarningSHVLincoln49 min
Jan 22, 6:10 AM CSTTornado WarningSHVLincoln35 min
Jan 22, 6:17 AM CSTTornado WarningSHVOuachita48 min
Jan 22, 6:38 AM CSTSevere Thunderstorm WarningSHVUnion47 min
Jan 22, 7:22 AM CSTFlash Flood WarningSHVBossier, Caddo, De Soto4 hr
Jan 22, 7:22 AM CSTFlash Flood WarningSHVWebster4 hr
Jan 22, 11:27 AM CSTTornado WarningSHVNatchitoches58 min
Jan 22, 11:51 AM CSTTornado WarningSHVGrant44 min

Nearby

Tornado Warnings in Louisiana, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.